0
Abstract: Poster Presentations |

PULMONARY ALVEOLAR PROTEINOSIS: A RARE PULMONARY TOXICITY OF SIROLIMUS IN LUNG TRANSPLANT PATIENTS FREE TO VIEW

Amarbir S. Mattewal, MD*; Ramesh Babu Kesavan, MD; Roberto Barrios, MD; Philip Cagle, MD; Harish Seethamraju, MD
Author and Funding Information

Baylor College of Medicine, Houston, TX


Chest


Chest. 2009;136(4_MeetingAbstracts):23S. doi:10.1378/chest.136.4_MeetingAbstracts.23S
Text Size: A A A
Published online

Abstract

PURPOSE:  Sirolimus is a highly potent immunosuppressant used increasingly in transplant patients. However, sirolimus has occasionally been associated with important pulmonary toxicity, with reports of patients with interstitial pneumonitis, bronchiolitis obliterans with organizing pneumonia, alveolar hemorrhage and noncardiogenic pulmonary edema. We report two cases of pulmonary alveolar proteinosis (PAP) associated with sirolimus toxicity in our lung transplant patients.

METHODS:  A retrospective analysis of two lung transplant patients on sirolimus, who developed PAP, not explained by any alternative diagnoses and had complete resolution of their disease without discontinuing the drug.

RESULTS:  Both the patients underwent bilateral lung transplant and were on sirolimus and a calcineurin inhibitor. The patients developed PAP with ground glass opacities and crazy paving on HRCT, para amino salicylate (PAS) stain positive alveolar macrophages on bronchoalveolar lavage (BAL) and alveolar filling with PAS positive eosinophilic material on biopsy. The patients presented with mild clinical worsening. Sirolimus induced lung toxicity was determined after eliminating all infectious etiologies using special stains and cultures of BAL and biopsies. We continued sirolimus in both the patients with improvement in the clinical, radiological and pathological condition.

CONCLUSION:  Sirolimus induced lung toxicity may manifest as alveolar proteinosis. Pathophysiology of PAP associated with sirolimus is not well understood. Whether the process is due to a dose-dependent toxicity or to an immune-mediated response is currently unclear. Sirolimus induced inhibition of granulocyte-macrophage colony-stimulating factor (GM-CSF) and mammalian target of rapamycin (mTOR) signaling pathway may play a role in pulmonary macrophage and type II pneumocyte dysfunction, leading to decreased clearance of surfactant. Prior studies have described complete recovery of PAP after discontinuing sirolimus. In our knowledge, these are the first reported cases in lung transplant patients where PAP resolved despite continuing sirolimus.

CLINICAL IMPLICATIONS:  Sirolimus induced PAP in transplant patients should be kept in mind, once infectious causes are ruled out. Complete resolution of the condition may occur despite continuing the drug. Further studies examining the mechanisms of sirolimus may help explain the pathological changes caused by the medication.

DISCLOSURE:  Amarbir Mattewal, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, November 3, 2009

12:45 PM - 2:00 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543